Texas, 2020

Hail in Texas, May 26, 2020

May 26, 2020 · NWS EWX · 12 events in 5 counties and zones

An upper level shortwave trough rotated around a slow moving upper low across the Southern Plains and helped to drive isolated convection along a sagging cold front. Some of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level shortwave trough rotated around a slow moving upper low across the Southern Plains and helped to drive isolated convection along a sagging cold front. Some of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 26, 5:28 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, May 26, 5:28 AM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
628 AM CDT Tue May 26 2020

.AVIATION...

VFR conditions are expected to prevail through the forecast period.
There will be a brief period where MVFR ceilings are possible this
morning at DRT/SAT/SSF but this window should close by 14Z at DRT and
16Z further east. Some isolated shower activity is possible at the
I-35 sites today, however given low coverage and radar trends over
the Hill Country this warrants no greater than a VCSH mention at the
San Antonio sites at the moment. AUS has a slightly better chance
this morning of experiencing brief TS. Thunder would be possible in
any additional pop- up showers as well, but this slight chance should
come to an end by 18-21Z as drier air moves in. Light to calm winds
are expected through the period.

&&

.PREV DISCUSSION... /ISSUED 400 AM CDT Tue May 26 2020/

SHORT TERM (Today through Wednesday)...
This morning starting out similar to yesterday with the main
grouping of strong storms gradually exiting our area to the south
and east. The cold front that helped to set off these storms is now
to our south while the parent 500mb trough axis now runs directly
N/S through our area. Another thunderstorm over northern San Saba
County as of 07Z may just clip northern portions of Burnet or
Williamson counties, while additional pop-up storms are also forming
over southwestern portions of the CWA.

These isolated areas of showers and non-severe thunderstorms will
remain possible today per high resolution model guidance, and have
broad brushed slight chance to chance POPs across essentially all
except far northwestern portions of our area. Through the daytime,
drier air will work its way in as the trough continues to slowly
nudge eastward. This should gradually put an end to our rain chances
late this afternoon and evening. Cooler than average temperatures
are expected with highs in the mid 70s to mid 80s.

While the cut-off low was previously advertised to retrograde west
or southwestward, this is no longer forecast by global or regional
guidance. On Wednesday, it will spin near northeast TX and drift
northeastward. A dry morning is expected, however current guidance
suggests a strong mid-level speed max with northwesterlies of 50-60
kts at 500 mb will rotate into areas mainly north and east of San
Antonio. This, combined with sfc south-southwesterlies, will lead to
strong deep layer shear on the order of 50-60 kts. Looks like a good
potential for 2000-3000+ J/kg CAPE to be available, thus the
potential for another round of strong to severe storms exists. Large
hail and damaging winds will be the main threats but a tornado
cannot be ruled out. Timing will need to be refined over the next 24
hours, but storms could move in from the northeast as early as
midday or as late as the evening hours. The best potential at this
time looks to be north and east of a line approximately from
Kerrville to San Marcos to La Grange but the potential exists
northeast of a line approximately from Rock Springs to Halletsville.

LONG TERM (Wednesday Night through Monday)...
The upper level system over the eastern part of the southern Plains
continues to push into the Lower Mississippi Valley on Wednesday
evening. At the surface, winds are expected to be generally from the
south with temperatures in the lower 80s with dewpoints mainly in
the lower 60s over most areas by early evening. As mentioned above
in the short term, strong to marginally severe thunderstorms could
begin on Wednesday afternoon and last through the evening hours
affecting parts of the northeast and southeast of our CWA. The
cluster of storms/MCS continues to push to the southeast and away
from the area on Wednesday night into the overnight hours.

Thursday morning looks to be relatively dry, however, a weak frontal
boundary pushing over the area could trigger showers and
thunderstorms during the afternoon hours. The one thing to monitor
on Thursday afternoon into the evening is a cluster of storms that
develops at the tail end of the frontal boundary over the San
Angelo's CWA and then moves down into the Rio Grande. Looking at
forecast soundings for Del Rio for the period, there is plenty
instability in the range of 3000 - 3500 J/Kg of CAPE values for the
potential of strong to severe storms capable of producing large hail
and damaging winds. Another thing to monitor closely is for the
potential of an MCV as part of the MCS pushing to the southeast and
affecting the the eastern half of the area overnight/Friday morning.

The MCV is expected to linger around the southwest of our CWA to keep
slight to low chances for showers and thunderstorms on Friday. The
wet pattern continues into the weekend with highs in the mid to upper
80s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              82  64  89  66  88 /  30   0  30  20  20
Austin Bergstrom Intl Airport  81  62  89  65  88 /  30   0  30  20  20
New Braunfels Muni Airport     81  62  89  65  90 /  30   0  20  -   10
Burnet Muni Airport            79  60  87  63  85 /  20   0  30  20  20
Del Rio Intl Airport           84  65  95  69  94 /  20   0  -    0  -
Georgetown Muni Airport        81  62  88  65  88 /  20   0  30  20  20
Hondo Muni Airport             81  62  92  65  93 /  20   0  10  -   -
San Marcos Muni Airport        80  62  89  64  90 /  30   0  30  10  10
La Grange - Fayette Regional   80  63  88  65  89 /  30   0  30  20  20
San Antonio Intl Airport       81  64  90  66  91 /  30   0  20  -   -
Stinson Muni Airport           81  64  90  67  92 /  30   0  20  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...KCW
Long-Term...17
Hazardous weather outlook, May 26, 1:46 AM CST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
246 AM CDT Tue May 26 2020

TXZ171>173-183>194-202>209-217>225-228-270800-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
246 AM CDT Tue May 26 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few strong to severe thunderstorms will be possible Wednesday
afternoon and evening north and east of a line approximately from
Rock Springs to Halletsville. The best potential at this
time looks to be north and east of a line approximately from
Kerrville to San Marcos to La Grange. Large hail and gusty winds
are the main hazards however a tornado is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday afternoon and evening.

In the hours before

Local storm report, May 26, 12:47 AM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
147 AM CDT TUE MAY 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HAIL             1 ESE FLORESVILLE       29.13N 98.15W
05/25/2020  M0.25 INCH       WILSON             TX   STORM CHASER

            CORRECTS PREVIOUS HAIL REPORT FROM 1 ESE
            FLORESVILLE. THE QUARTER SIZE HAIL REPORT
            FROM FLORESVILLE HAS BEEN FOUND TO BE
            ILLEGITIMATE.

&&

KCW
Special weather statement, May 26, 5:44 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
644 AM CDT Tue May 26 2020

TXZ171-172-188-190-261230-
Blanco TX-Gillespie TX-Llano TX-Burnet TX-
644 AM CDT Tue May 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BLANCO...NORTHEASTERN
GILLESPIE...SOUTHEASTERN LLANO AND SOUTHWESTERN BURNET COUNTIES UNTIL
730 AM CDT...

At 643 AM CDT, Doppler radar was tracking a strong thunderstorm near
Oxford, or 13 miles south of Llano, moving east at 30 mph.

Nickel size hail and wind gusts up to 40 mph will be possible with
this storm.

Locations impacted include...
Marble Falls, Kingsland, Round Mountain, Granite Shoals, Horseshoe
Bay, Meadowlakes, Highland Haven, Spicewood, Blowout, Oxford,
Cottonwood Shores and Sunrise Beach Village.

LAT...LON 3047 9875 3065 9873 3065 9814 3038 9816
TIME...MOT...LOC 1143Z 274DEG 24KT 3056 9866

The radar

The Austin/San Antonio radar (KEWX), 86 km away, was scanning. The volume nearest the first event began at 12:38 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Blanco

When
May 26, 6:37 AM CST
Where
Blanco County, 0.6 mi W of Round Mtn
Measured
0.75 in hail
Reported by
Public
Coordinates
30.430, -98.340

A thunderstorm produced penny size hail in Round Mountain.

Hail, Blanco

When
May 26, 7:02 AM CST
Where
Blanco County, Round Mtn
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.430, -98.330

A thunderstorm produced ping pong ball size hail in Round Mountain. Hail piles covered the ground.

Hail, Edwards

When
May 26, 7:05 AM CST
Where
Edwards County, 11.54 mi ENE of Rocks Spgs
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
30.080, -100.040

A thunderstorm produced golf ball size hail east of Rocksprings.

Hail, Lee

When
May 26, 2:30 PM CST
Where
Lee County, Lexington
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
30.420, -97.000

A thunderstorm produced nickel size hail in Lexington.

Hail, Lee

When
May 26, 3:02 PM CST
Where
Lee County, 0.69 mi N of Dime Box
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
30.360, -96.820

A thunderstorm produced penny size hail in Dime Box.

Hail, Bexar

When
May 26, 3:22 PM CST
Where
Bexar County, 2.77 mi WSW of Schemersville
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
29.460, -98.290

A thunderstorm produced nickel to half dollar size hail on the far east side of San Antonio near the intersection of I-10 and Loop 1604. Most of the hail was nickel to quarter size.

Hail, Lee

When
May 26, 3:50 PM CST
Where
Lee County, 3.51 mi N of Fedor
Measured
1.25 in hail
Reported by
Public
Coordinates
30.370, -97.060

A thunderstorm produced quarter to half dollar size hail between Fedor and Lexington.

Hail, Lee

When
May 26, 3:56 PM CST
Where
Lee County, 0.6 mi W of Lexington
Measured
1 in hail
Reported by
Public
Coordinates
30.420, -97.010

A thunderstorm produced quarter size hail in Lexington.

Hail, Lee

When
May 26, 4:00 PM CST to 4:15 PM CST
Where
Lee County, 1.79 mi E of Lexington
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
30.420, -96.970

A thunderstorm produced nickel to golf ball size hail east of Lexington. Hail fell for 15 minutes.

Hail, Lee

When
May 26, 4:01 PM CST
Where
Lee County, 0.91 mi SW of Lexington
Measured
1.75 in hail
Reported by
Public
Coordinates
30.410, -97.010

A thunderstorm produced ping pong ball to golf ball size hail that coverd the ground in Lexington.

Hail, Lee

When
May 26, 4:02 PM CST
Where
Lee County, Lexington
Measured
2 in hail
Reported by
Public
Coordinates
30.420, -97.000

A thunderstorm produced two inch hail in Lexington.

Hail, Wilson

When
May 26, 4:10 PM CST
Where
Wilson County, 5.16 mi SSW of Carpenter
Measured
1.75 in hail
Reported by
Public
Coordinates
29.310, -98.210

A thunderstorm produced golf ball size hail in the small community of Kicaster south of Adkins.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893038, 893039, 893040, 893041, 893042, 893043, 893045, 893046, 893051, 893047, 893048, 893050.